Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 231, NWS Goodland, KS

September 28, 2007Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 28, 2007, 2:08 PM MDT for Greeley County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2007, 2:08 PM MDT (20:08 UTC)
Expired
Sep 28, 2007, 3:00 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 2:03 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:00 AM MDT, 12 hours 8 minutes earlier.

Area forecast discussion, Sep 28, 2:00 AM MDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT FRI SEP 28 2007

.DISCUSSION...FORECAST CONCERNS ARE ON THE NEXT 36 HOURS AND HOW
WINDY IT WILL GET DURING THE AFTERNOON FOLLOWED BY CHANCES OF
PRECIPITATION THEN HOW MUCH COOLER IT GETS SUNDAY BEHIND A COLD
FRONT. SHOULD HAVE ADVISORY OR NEAR ADVISORY WINDS SATURDAY AFTERNOON.

.SHORT TERM (TODAY-SUNDAY NIGHT)...

TODAY-TONIGHT...AN AREA OF MID LEVEL MOISTURE CURRENTLY IN
NORTHERN MEXICO WILL MOVE INTO NORTHERN TEXAS BY DAYS END THEN
PUSH INTO MUCH OF THE TRI-STATE AREA BY 06Z BEFORE EXITING THE
AREA TO THE NORTHEAST BY 12Z SATURDAY MORNING. THIS IS ALL AHEAD
OF AN UPPER TROUGH WHOS AXIS SHOULD REACH AN IDAHO TO SOUTHERN
CALIFORNIA LINE BY THE END OF THIS PERIOD. WILL REORIENT POPS WITH
HIGHEST (STILL SLIGHT CHANCE) ACROSS THE SOUTHWEST WITH NO POPS
ACROSS THE NORTHEAST TODAY. FOR TONIGHT HAVE SLIGHT CHANCE POPS
FOR THE ENTIRE AREA THROUGH MIDNIGHT THEN HAVE REMOVED THEM
AFTERWARD AS WE GET IN A LULL BETWEEN THE DEPARTING SYSTEM AND
REMAINING ENERGY WELL WEST OF THE AREA. SOUTHERLY WINDS WILL
INCREASE INTO THE WINDY CATEGORY THIS AFTERNOON AND AT THIS TIME
BOTH SUSTAINED WINDS AND GUSTS LOOK TO BE BELOW ADVISORY CRITERIA.
BREEZY TO WINDY CONDITIONS CONTINUE OVERNIGHT AS LOW LEVEL JET
DEVELOPS AND PRESSURE GRADIENT REMAINS SOMEWHAT TIGHT.

SATURDAY-SATURDAY NIGHT...CAP WEAKENS DURING THE AFTERNOON AS
100+KT UPPER JET MOVES TOWARD THE AREA FROM THE WEST...PROVIDING
SOME INCREASING UPPER SUPPORT. CURRENT POP LAYOUT HAS HIGHEST
SLIGHT CHANCE POPS ACROSS THE WEST WHICH LOOKS GOOD AT THIS TIME
SO NO CHANGES MADE. FOR SATURDAY NIGHT MODELS CONTINUE TO HAVE
PROBLEMS IN THE HANDLING OF THE UPPER TROUGH WITH THE
GFS/UKMET/RUC13/GEM/ECMWF IN ONE CAMP WITH A SHARPER/ELONGATED
UPPER TROUGH AND THE NAM/NGM IN ANOTHER WITH A LESS AMPLIFIED
UPPER TROUGH AXIS. THIS WILL CREATE TIMING PROBLEMS WITH THE
FRONT. WILL TREND TOWARD THE MAJORITY AND WEIGHT THE SATURDAY
NIGHT FORECAST TOWARD THE GFS. PRECIP SHOULD EXIT NORTHEAST OUT OF
THE AREA SHORTLY AFTER 12Z WITH HIGHEST POPS AT THAT TIME ACROSS
THE NORTHEAST.

ONE THING THAT DOES LOOK CERTAIN IS THE WIND. NAM/GFS/RUC13 SHOW
WINDS MORE THEN LIKELY REACHING ADVISORY CRITERIA DURING THE
AFTERNOON AND THIS WILL BE PASSED ON TO THE DAYSHIFT FOR FURTHER
EVALUATION. FOR NOW HAVE UPPED THE WINDS TOWARD ADVISORY CRITERIA
AS LOCAL WIND STUDY SHOWS GUSTS APPROACHING 45 KTS ACROSS THE AREA
PER NAM.

SUNDAY-SUNDAY NIGHT...MUCH DRIER AIR MOVES IN THROUGHOUT THE
COLUMN AS OUR STORM SYSTEM QUICKLY REACHES THE GREAT LAKES BY THE
END OF THE DAY. GFS/NAM/GEM QPF ALL SHOW DRY CONDITIONS SO I HAVE
REMOVED THE POPS THAT WERE PREVIOUSLY ADVERTISED. AFTERNOON
TEMPERATURES WILL BE SOME 15 TO 20 DEGREES COOLER THAN SATURDAYS
WITH READINGS PER 850/2M/MOS GUIDANCE AVERAGES RANGING FROM 68 IN
THE FAR NORTHWEST TO LOW 70S ELSEWHERE.

.LONG TERM (MONDAY-THURSDAY)...

NO CHANGES MADE AT THIS TIME.

.AVIATION...

MVFR CONDITIONS WILL BEGIN TO APPEAR SHORTLY AFTER 12Z IN THE FORM
OF A STRATUS DECK FROM SOUTHEASTERN COLORADO. THIS WILL AFFECT BOTH
KGLD AND KMCK. ALL TWEB ROUTES MAY POTENTIALLY BE AFFECTED WITH THE
EXCEPTION OF THE KSLN-KGLD (314) ROUTE...IT WILL REMAIN VFR OVER THE
ENTIRE PERIOD. THE WINDS WILL BE SOUTHERLY AND GUSTY OVER THE TAF
PERIOD...WITH SUSTAINED SPEEDS 20-25 KNOTS WITH HIGHER GUSTS BY
MID DAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT/DDT/KJ
Hazardous weather outlook, Sep 28, 12:34 PM MDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1234 PM MDT FRI SEP 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1234 PM MDT FRI SEP 28 2007 /134 PM CDT FRI SEP 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW LEVEL MOISTURE AND INSTABILITY HAVE INCREASED ACROSS THE
AREA. AT THE SURFACE...AN AXIS OF CONVERGENCE AND INSTABILITY
WILL SET UP NEAR THE KANSAS AND COLORADO BORDER DURING THE
AFTERNOON. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL BE
APPROACHING FROM THE SOUTHWEST. THROUGH THE AFTERNOON...THESE
FEATURES WILL ALLOW ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP ALONG AND SOUTHWEST OF A LINE FROM GOVE TO COLBY TO WRAY
COLORADO. THESE STORMS WILL THEN MOVE ACROSS THE REST OF THE AREA
DURING THE EVENING HOURS.

A LIMITING FACTOR TO THE COVERAGE OF THUNDERSTORMS WILL BE DRIER
AIR ALOFT. HOWEVER...EVEN THOUGH THERE MAY NOT BE VERY MANY
THUNDERSTORMS...THE STRONG WIND SHEAR AND LOW LEVEL INSTABILITY
PRESENT WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE. THE
CHANCE FOR ISOLATED SEVERE THUNDERSTORMS WILL BE PRESENT FOR THE
ENTIRE AREA WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG SOUTHERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO AT LEAST 45
MPH ARE EXPECTED SATURDAY AFTERNOON AS THE PRESSURE GRADIENT
INCREASES AHEAD OF A LARGE UPPER TROUGH MOVING TOWARD THE AREA
FROM THE WEST.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL DEVELOP SATURDAY
AFTERNOON AND EVENING AS DISTURBANCES AHEAD OF THE UPPER TROUGH
MOVE ACROSS THE AREA FROM THE SOUTHWEST. SHOULD SEVERE
THUNDERSTORMS DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE
THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 1:54 PM MDTSevere Thunderstorm WarningGLDWallace66 min
Sep 28, 2:52 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace23 min
Sep 28, 3:05 PM MDTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more29 hr
Sep 28, 3:30 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace60 min
Sep 28, 3:35 PM MDTSevere Thunderstorm WarningGLDLogan55 min
Sep 28, 4:27 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas, Wallace63 min
Sep 28, 4:49 PM MDTSevere Thunderstorm WarningGLDWallace41 min
Sep 28, 5:02 PM MDTFlash Flood WarningGLDLogan3 hr
Sep 28, 5:14 PM MDTTornado WarningGLDGove, Logan31 min
Sep 28, 5:44 PM MDTTornado WarningGLDGove, Logan46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.